In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.
Most people should have a formal hearing test done by either the doctor or a hearing specialist (audiologist). People with tinnitus in only one ear and hearing loss should have gadolinium-enhanced magnetic resonance imaging (MRI). People with tinnitus in only one ear and normal hearing should have an MRI if tinnitus lasts more than 6 months. People with pulsatile tinnitus often require magnetic resonance angiography (MRA) and sometimes angiography.
In addition to treating associated problems (such as depression or insomnia), there are several strategies that can help make tinnitus less bothersome. No single approach works for everyone, and you may need to try various combinations of techniques before you find what works for you. If you have age-related hearing loss, a hearing aid can often make tinnitus less noticeable by amplifying outside sounds.
Tinnitus is commonly accompanied by hearing loss, and roughly 90% of persons with chronic tinnitus have some form of hearing loss (Davis and Rafaie, 2000; Lockwood et al, 2002). On the other hand, only about 30-40% of persons with hearing loss develop tinnitus. According to Park and Moon (2004), hearing impairment roughly doubles the odds of having tinnitus, and triples the odds of having annoying tinnitus.
Changing Prescriptions, OTC Medications and Food Additives. Sometimes the cause of tinnitus is a prescription (such as an antibiotic), an over the counter medication or a food additive. As an example, two very common prescriptions that have been shown to cause tinnitus are quinine and chloroquine, which are both used to prevent malaria. Certain diuretics and cancer medications can also cause tinnitus. Even something as simple as OTC aspirin can generate tinnitus in some people. The food additives NutraSweet, Splenda and Aspartame have all been linked to tinnitus, and a whole host of other side effects, in clinical studies. These man-made food additives should be eliminated from your diet completely. If any of your medications are causing your tinnitus, your doctor may recommend stopping, reducing or switching them out for other medicines to see if that helps cure your tinnitus.

Hearing loss: Probably the most common cause for tinnitus is hearing loss. As we age, or because of trauma to the ear (through noise, drugs, or chemicals), the portion of the ear that allows us to hear, the cochlea, becomes damaged. Current theories suggest that because the cochlea is no longer sending the normal signals to the brain, the brain becomes confused and essentially develops its own noise to make up for the lack of normal sound signals. This then is interpreted as a sound, tinnitus. This tinnitus can be made worse by anything that makes our hearing worse, such as ear infections or excess wax in the ear.
There are eight main causes of tinnitus that when avoided or removed from your life can help improve your tinnitus dramatically. Ironically, these 8 causes do not affect everyone in the same way. Some people will have no reaction to some of these tinnitus causes, while others will have a severe reaction. There’s no clear answer to why this is, but the condition is a growing one with one in five individuals who reach the age of fifty-five suffering from tinnitus.
In many cases, tinnitus is caused by hyperactivity (or too much activity) in the brain’s auditory cortex. “When there’s damage or a loss of input in the ear [such as hearing loss, head trauma, or a blood vessel problem], the brain tries to turn up certain channels in order to compensate,” Dr. Kilgard explains. When the brain doesn’t get that tuning quite right, the result is tinnitus.
Ototoxic drugs can also cause subjective tinnitus, as they may cause hearing loss, or increase the damage done by exposure to loud noise. Those damages can occur even at doses that are not considered ototoxic.[30] Over 260 medications have been reported to cause tinnitus as a side effect.[31] In many cases, however, no underlying cause could be identified.[2]
From amongst the many treatments for tinnitus, you’re certain to find a solution that helps you live a more comfortable life, free of the frustration of tinnitus. Although a definitive cure is not currently available, these tools can help you manage your tinnitus and minimize its influence on your life. If you work closely with an experienced tinnitus specialist, they can help you determine which course of action is best for you.
To keep the brain activated and aware, Kilgard’s therapy involves stimulating the vagus nerve, which is actually a pair of nerves that runs inside the neck and into the brain. “All the stuff you brains learns about your body — it all comes in through the vagus nerve,” he says. “We trick the brain into thinking it’s learning something important by stimulating this nerve in the neck.”
Hearing loss often accompanies tinnitus, so a hearing aid can hit two birds with one stone. In addition to amplifying sound, the device can camouflage the ringing in your ears by boosting other soft sounds in your environment. If you experience hearing loss in addition to your tinnitus, discuss the potential benefits of a hearing aid that may assist with both conditions at the same time.
Tinnitus is a symptom, not a disease. Most cases are due to damage to the microscopic endings of the sensory nerve in the inner ear, commonly from exposure to loud noise (as from amplified music or gunfire). Other causes include allergy, high or low blood pressure, a tumor, diabetes, thyroid dysfunction, and head or neck injury. In addition, some drugs, including aspirin and other anti-inflammatories, antibiotics, sedatives, and antidepressants can also cause tinnitus. If so, changing drugs or lowering the dosage usually helps.
Some instances of tinnitus are caused by infections or blockages in the ear, and the tinnitus can disappear once the underlying cause is treated. Frequently, however, tinnitus continues after the underlying condition is treated. In such a case, other therapies -- both conventional and alternative -- may bring significant relief by either decreasing or covering up the unwanted sound.
×